Advertisement

Classification of radial solutions to the Emden–Fowler equation on the hyperbolic space

  • Matteo Bonforte
  • Filippo Gazzola
  • Gabriele Grillo
  • Juan Luis Vázquez
Article

Abstract

We study the Emden–Fowler equation −Δu = |u| p−1 u on the hyperbolic space \({{\mathbb H}^n}\) . We are interested in radial solutions, namely solutions depending only on the geodesic distance from a given point. The critical exponent for such equation is p = (n + 2)/(n − 2) as in the Euclidean setting, but the properties of the solutions show striking differences with the Euclidean case. While the papers (Bhakta and Sandeep, Poincaré Sobolev equations in the hyperbolic space, 2011; Mancini and Sandeep, Ann Sci Norm Sup Pisa Cl Sci 7(5):635–671, 2008) consider finite energy solutions, we shall deal here with infinite energy solutions and we determine the exact asymptotic behavior of wide classes of finite and infinite energy solutions.

Mathematics Subject Classification (2000)

35J15 35J61 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anker, J.-P., Pierfelice, V., Vallarino, M.: The Wave Equation on Hyperbolic Spaces. Preprint arXiv:1010.2372Google Scholar
  2. 2.
    Beardon A.F.: The Geometry of Discrete Groups. Graduate Texts in Mathematics, vol. 91. Springer, New York (1983)Google Scholar
  3. 3.
    Benguria R., Dolbeault J., Esteban M.J.: Classification of the solutions of semilinear elliptic problems in a ball. J. Differ. Equ. 167(2), 438–466 (2000)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Berestycki H., Lions P.L.: Nonlinear scalar field equations, I: existence of a ground state. Arch. Rational Mech. Anal. 82, 313–345 (1983)MathSciNetMATHGoogle Scholar
  5. 5.
    Bhakta, M., Sandeep, K.: Poincaré Sobolev equations in the hyperbolic space. Calc. Var. (to appear, 2011). Preprint: arXiv:1103.4779Google Scholar
  6. 6.
    Bonforte M., Grillo G., Vázquez J.L.: Fast diffusion flow on manifolds of nonpositive curvature. J. Evol. Equ. 8, 99–128 (2008)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Bonforte M., Grillo G., Vázquez J.L.: Behaviour near extinction for the fast diffusion equation on bounded domains. J. Math. Pures Appl. 97, 1–38 (2012)MathSciNetMATHGoogle Scholar
  8. 8.
    Brezis H., Nirenberg L.: Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents. Commun. Pure Appl. Math 36(4), 437–477 (1983)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Chandrasekhar S.: An Introduction to the Study of Stellar Structure. Dover, New York (1967)Google Scholar
  10. 10.
    Christianson H., Marzuola J.L.: Existence and stability of solitons for the nonlinear Schrdinger equation on hyperbolic space. Nonlinearity 23, 89–106 (2010)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Davies E.B.: Heat Kernels and Spectral Theory. Cambridge University Press, Cambridge (1989)MATHCrossRefGoogle Scholar
  12. 12.
    Do Carmo M.P., Zhou D.: Eigenvalue estimate on complete noncompact Riemannian manifolds and applications. Trans. Am. Math. Soc. 351, 1391–1401 (1999)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Emden, V.R.: Gaskugeln, Anwendungen der mechanischen Warmentheorie auf Kosmologie und meteorologische Probleme, Chap. XII, Teubner, Leipzig (1907)Google Scholar
  14. 14.
    Fowler R.H.: Further studies of Emden’s and similar differential equations. Q. J. Math. (Oxford Series) 2, 259–288 (1931)MATHCrossRefGoogle Scholar
  15. 15.
    Galaktionov V.A.: Geometric Sturmian Theory of Nonlinear Parabolic Equations and Applications. Chapman & Hall/CRC Applied Mathematics and Nonlinear Science Series, vol. 3. Chapman & Hall/CRC, Boca Raton (2004)CrossRefGoogle Scholar
  16. 16.
    Gazzola, F.: Critical exponents which relate embedding inequalities with quasilinear elliptic problems. Discr. Contin. Dyn. Syst. Suppl., 327–335 (2003)Google Scholar
  17. 17.
    Gidas B., Ni W.M., Nirenberg L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68, 209–243 (1979)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Gidas B., Ni W.M., Nirenberg L.: Symmetry of positive solutions of nonlinear elliptic equations in \({\mathbb R^n}\) . Math. Anal. Appl. A Adv. Math. Suppl. Stud. 7, 369–403 (1981)MathSciNetGoogle Scholar
  19. 19.
    Green R.E., Wu H.: Function Theory on Manifolds Which Possess a Pole. Lecture Notes in Mathematics, vol. 699. Springer, Berlin (1979)Google Scholar
  20. 20.
    Hebey E.: Nonlinear Analysis on Manifolds: Sobolev spaces and Inequalities. American Mathematical Society, Washington (2000)MATHGoogle Scholar
  21. 21.
    Joseph D.D., Lundgren T.S.: Quasilinear Dirichlet problems driven by positive sources. Arch. Rational Mech. Anal. 49, 241–269 (1972/1973)MathSciNetGoogle Scholar
  22. 22.
    Lane J.H.: In the theoretical temperature of the Sun under the hypothesis of a gaseous mass maintaining ots volume by its internal heat and depending on the laws of gases known to terrestrial experiment. Am. J. Sci. Ser. II 50, 57–74 (1869)Google Scholar
  23. 23.
    Mancini G., Sandeep K.: On a semilinear elliptic equation in \({{\mathbb H}^n}\) . Ann. Sci. Norm. Sup. Pisa Cl. Sci. 7(5), 635–671 (2008)MathSciNetMATHGoogle Scholar
  24. 24.
    Ni W.M., Serrin J.: Nonexistence theorems for quasilinear partial differential equations. Rend. Circolo Mat. Palermo (Centenary Suppl.) Ser. II 8, 171–185 (1985)MathSciNetMATHGoogle Scholar
  25. 25.
    Ni W.M., Serrin J.: Existence and nonexistence theorems for ground states for quasilinear partial differential equations. The anomalous case. Acad. Naz. dei Lincei Atti dei Convegni 77, 231–257 (1986)Google Scholar
  26. 26.
    Pohožaev, S.I.: Eigenfunctions of the equation Δu + λf(u) = 0. Sov. Math. Dokl. 6, 1408–1411 (1965), Russian original: Dokl. Akad. Nauk SSSR 165, 36–39 (1965)Google Scholar
  27. 27.
    Pucci P., Serrin J.: Continuation and limit properties for solutions of strongly nonlinear second order differential equations. Asympt. Anal. 4, 97–160 (1991)MathSciNetMATHGoogle Scholar
  28. 28.
    Ratcliffe J.G.: Foundations of Hyperbolic Manifolds, 2nd ed. Graduate Texts in Mathematics, vol. 149. Springer, New York (2006)Google Scholar
  29. 29.
    Stapelkamp, S.: The Brezis–Nirenberg problem on \({{\mathbb H}^n}\) . Existence and uniqueness of solutions. In: Elliptic and Parabolic Problems (Rolduc/Gaeta, 2001), pp. 283–290. World Science Publications, River Edge (2002)Google Scholar
  30. 30.
    Vázquez J.L.: Asymptotic behaviour for the porous medium equation in the whole space. Monatsh. Math. 142, 81–111 (2004)MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Vázquez J.L.: The Porous Medium Equation. Mathematical Theory. Oxford Mathematical Monographs. The Clarendon Press/Oxford University Press, Oxford (2007)Google Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  • Matteo Bonforte
    • 1
  • Filippo Gazzola
    • 2
  • Gabriele Grillo
    • 2
  • Juan Luis Vázquez
    • 1
  1. 1.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain
  2. 2.Dipartimento di MatematicaPolitecnico di MilanoMilanItaly

Personalised recommendations